Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 66, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 8, 2012, 5:31 PM MDT for Cascade County, Chouteau County, Montana. It was in force for 89 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2012, 5:31 PM MDT (23:31 UTC)
- Expired
- Aug 8, 2012, 7:00 PM MDT
- In force
- 89 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Cascade County, MT, Chouteau County, MT
The radar
The Great Falls radar (KTFX), 84 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 5:42 PM MDT | TSTM WND GST 50 | Floweree, MT | ESTIMATED 45 TO 50 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5172 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
962
WUUS55 KTFX 082331
SVRTFX
MTC013-015-090100-
/O.NEW.KTFX.SV.W.0066.120808T2331Z-120809T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
531 PM MDT WED AUG 8 2012
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CASCADE COUNTY IN CENTRAL MONTANA...
CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
THIS INCLUDES THE CITIES OF...FORT BENTON...BIG SANDY...
* UNTIL 700 PM MDT.
* AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 11 MILES NORTHWEST OF HIGHWOOD...MOVING
NORTHEAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE BELT...BIG SANDY...FORT BENTON...
GERALDINE AND HIGHWOOD.
WIND GUSTS TO 65 MPH ARE LIKELY WITH THIS STORM.
DAMAGING WINDS UP TO 65 MPH WERE REPORTED IN GREAT FALLS WITH THIS
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY
FROM WINDOWS.
EXPECT AREAS OF BLOWING DUST AND REDUCED VISIBILITIES AS WELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4810 11091 4826 11006 4811 10977 4783 10961
4770 10986 4759 10993 4744 11025 4742 11066
4727 11092 4788 11133
TIME...MOT...LOC 2331Z 242DEG 20KT 4772 11090
$$
BRUSDA2 follow-up statements
215
WWUS55 KTFX 090022
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
622 PM MDT WED AUG 8 2012
MTC013-090032-
/O.CAN.KTFX.SV.W.0066.000000T0000Z-120809T0100Z/
CASCADE MT-
622 PM MDT WED AUG 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASCADE COUNTY IS
CANCELLED...
LAT...LON 4744 11044 4801 11102 4826 11006 4811 10977
4783 10961 4770 10986 4759 10993 4744 11025
TIME...MOT...LOC 0022Z 242DEG 20KT 4785 11053
$$
MTC015-090100-
/O.CON.KTFX.SV.W.0066.000000T0000Z-120809T0100Z/
CHOUTEAU MT-
622 PM MDT WED AUG 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CHOUTEAU COUNTY...
AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FORT BENTON...MOVING
NORTHEAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SQUARE
BUTTE...GERALDINE...LOMA...ILIAD AND BIG SANDY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4744 11044 4801 11102 4826 11006 4811 10977
4783 10961 4770 10986 4759 10993 4744 11025
TIME...MOT...LOC 0022Z 242DEG 20KT 4785 11053
$$
BRUSDA826
WWUS55 KTFX 090057
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
657 PM MDT WED AUG 8 2012
MTC015-090107-
/O.EXP.KTFX.SV.W.0066.000000T0000Z-120809T0100Z/
CHOUTEAU MT-
657 PM MDT WED AUG 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR CHOUTEAU COUNTY WILL EXPIRE
AT 700 PM MDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
IS NO LONGER SEVERE...THUS THE WARNING IS BEING ALLOWED TO EXPIRE.
LAT...LON 4744 11044 4801 11102 4826 11006 4811 10977
4783 10961 4770 10986 4759 10993 4744 11025
TIME...MOT...LOC 0057Z 242DEG 20KT 4794 11027
$$
BRUSDAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:15 PM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 8, 3:15 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 315 PM MDT WED AUG 8 2012 .DISCUSSION... TONIGHT THROUGH FRIDAY...A STRONG UPPER RIDGE OVER CENTRAL MONTANA WILL MOVE EAST THIS EVENING WITH SOUTHWEST FLOW THE REMAINDER OF THE PERIOD. EMBEDDED IN THIS FLOW WILL BE A SERIES OF WEATHER DISTURBANCES WHICH COMBINED WITH AN UNSTABLE AIRMASS WILL LEAD TO ISOLATED TO SCATTERED THUNDERSTORMS. FOR TONIGHT A WEAK COLD FRONT WILL GRADUALLY MOVE EAST THROUGH THE AREA AND AIDE IN THE DEVELOPMENT OF THE PRECIPITATION. IN THE WAKE OF THE COLD FRONT TEMPERATURES THURSDAY WILL BE ABOUT 5 TO 10 DEGREES COOLER IN THE NORTH AND 0 TO 5 DEGREES COOLER IN THE SOUTH. BLANK FRIDAY NIGHT THROUGH WEDNESDAY...THE LARGE SCALE UPPER LEVEL RIDGE CENTERED OVER THE FOUR CORNERS REGION WILL CONTINUE TO DOMINATE THE WEATHER PATTERN THROUGH THE LONG TERM PERIOD. HOWEVER THE ECMWF LATE PERIOD SOLUTIONS CONTINUES TO SHOW A POTENTIAL PATTERN CHANGE WITH AN UPPER LEVEL TROUGH MOVING OVER THE ROCKY MOUNTAINS AND INTO SOUTHWEST AND CENTRAL MONTANA BY THE MIDDLE OF NEXT WEEK. UNTIL THEN...THE PATTERN REMAINS RELATIVELY UNCHANGED WITH NEAR ZONAL FLOW ALOFT AS WEAK SHORTWAVE TROUGHS MOVES ACROSS THE AREA. SOME WEAK POCKETS OF MONSOONAL MOISTURE WILL CONTINUE TO MOVE UP THE SPINE OF THE ROCKY MOUNTAINS AS WELL AND COULD CAUSE SOME SCATTERED SHOWERS AND THUNDERSTORMS THROUGHOUT THE EXTEND. WILL CONTINUE TO KEEP POPS SLIGHTLY LOWER THAN CLIMATOLOGICAL AVERAGES...MAINLY DUE TO THE WEAK PRESENCE OF MONSOONAL MOISTURE...WHILE TEMPERATURES REMAIN ABOVE SEASONAL AVERAGES DUE TO THE STRONG RIDGE THAT IS EXPECTED TO REMAIN IN PLACE THROUGH THE BULK OF THE EXTENDED. CONTINUE TO HAVE RELATIVELY LOW CONFIDENCE IS THE PATTERN CHANGE AT THE END OF THE PERIOD...MAINLY DUE TO THE LACK OF CONSISTENCY BETWEEN SUBSEQUENT MODEL RUNS...WILL CONTINUE TO KEEP POPS LOW FOR NOW...AND WILL UPDATE AS MORE MODEL RUNS INCREASE CONFIDENCE IN A TREND. SUK && .AVIATION... UPDATED 1805Z. VFR CONDITIONS WILL CONTINUE ACROSS THE AREA THROUGH AT LEAST 18Z THURSDAY. A DISTURBANCE ALOFT WITH ASSOCIATED MID/HI LEVEL MOISTURE ALONG A WEAK COLD FRONT WILL MOVE NORTHEAST ACROSS WESTERN/CENTRAL MONTANA FROM 20Z UNTIL AROUND 09Z. ISOLATED TO SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP OVER THE MOUNTAINS IN SOUTHWEST MONTANA BY 23Z...AND SOME MAY MOVE AS FAR NORTH AS KGTF AND KLWT. HOWEVER...THE UPPER LEVEL RIDGE AXIS OVER CENTRAL MONTANA WILL LIKELY LIMIT DEVELOPMENT IN THE KGTF AND KLWT AREAS. ANY OVERALL THUNDERSTORM DEVELOPMENT WILL THEN DECREASE FROM THE WEST BETWEEN 02Z AND 09Z AS THE COLD FRONT MOVES THROUGH THE AREA AND SHIFTS BREEZY SOUTHERLY/EASTERLY WINDS MORE WESTERLY. COULSTON && .FIRE WEATHER... A RED FLAG WARNING WILL CONTINUE IN EFFECT FOR EASTERN JUDITH BASIN AND FERGUS COUNTIES THROUGH 10 PM WEDNESDAY EVENING. THIS IS A RESULT OF GUSTY SOUTHEAST WINDS AND LOW RELATIVE HUMIDITIES. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AT LEAST THROUGH FRIDAY. THE THUNDERSTORMS WILL LIKELY BE A MIX OF WET AND DRY TYPES. LOCAL GUSTY WINDS CAN NOT BE RULED OUT. OTHERWISE LOW RELATIVE HUMIDITIES IN THE 10 TO 15 PCT RANGE WILL OCCUR THURSDAY WITH RELATIVE HUMIDITIES IN THE 15 TO 20 PCT RANGE FRIDAY. WINDS WILL GENERALLY BE LESS THAN 10 MPH. TEMPERATURES WILL NOT BE QUITE SO HOT THURSDAY AND FRIDAY. IN A NUTSHELL OTHER THAN THE CURRENT RED FLAG WARNING..CRITICAL FIRE WEATHER CONDITIONS ARE NOT ANTICIPATED THROUGH FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... GTF 62 93 59 91 / 20 10 20 30 CTB 56 87 54 88 / 10 10 10 20 HLN 62 96 60 91 / 30 10 20 30 BZN 54 95 53 90 / 30 20 30 30 WEY 45 86 44 80 / 20 30 30 30 DLN 54 92 53 86 / 30 20 20 30 HVR 63 92 59 92 / 30 10 20 30 LWT 59 89 57 86 / 20 20 20 30 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FERGUS...JUDITH BASIN. RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BEAVERHEAD... JEFFERSON...MADISON. && SHORT TERM...BLANK LONG TERM...COULSTON AVIATION...COULSTON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 8, 3:23 PM MDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 323 PM MDT WED AUG 8 2012 MTZ008-015-055-092130- BEAVERHEAD-MADISON-GALLATIN- 323 PM MDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM NOON MDT TODAY UNTIL 9 PM MDT THIS EVENING FOR PORTIONS OF SOUTHWEST MONTANA...FOR SCATTERED HIGH BASED THUNDERSTORMS WITH GUSTY ERRATIC WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ050-051-092130- JUDITH BASIN-FERGUS- 323 PM MDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR NORTH OF JUDITH GAP IN JUDITH BASIN AND FERGUS COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ009>014-044>049-052>054-092130- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JEFFERSON-BROADWATER-MEAGHER- 323 PM MDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM NOON MDT TODAY UNTIL 9 PM MDT THIS EVENING FOR PORTIONS OF SOUTHWEST MONTANA...FOR SCATTERED HIGH BASED THUNDERSTORMS WITH GUSTY ERRATIC WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 8, 3:33 PM MDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 333 PM MDT WED AUG 8 2012 MTZ012-014-048-049-082230- CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT MT- 333 PM MDT WED AUG 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK... SOUTHERN TETON AND WESTERN CASCADE COUNTIES UNTIL 430 PM MDT... AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF LINCOLN...MOVING NORTHEAST AT 35 MPH. WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... SIMMS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4767 11202 4740 11158 4696 11249 4709 11266 TIME...MOT...LOC 2131Z 229DEG 31KT 4709 11246 NL
Local storm report, Aug 8, 4:44 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
444 PM MDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND GST 17 SW SIMMS 47.29N 112.15W
08/08/2012 M64 MPH LEWIS AND CLARK MT DEPT OF HIGHWAYS
64 MPH WIND GUST AT THE DOT SENSOR NEAR BOWMANS CORNER.
&&
BRUSDALocal storm report, Aug 8, 4:58 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
458 PM MDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND GST ULM 47.43N 111.51W
08/08/2012 M60 MPH CASCADE MT NWS EMPLOYEE
MEASURED WINDS OF 50 TO 60 MPH. BLOWING DUST.
&&
NJLLocal storm report, Aug 8, 5:00 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 PM MDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 4 S CASCADE 47.22N 111.71W
08/08/2012 M50 MPH CASCADE MT TRAINED SPOTTER
&&
NJLLocal storm report, Aug 8, 5:13 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
513 PM MDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND GST 5 WSW GREAT FALLS 47.47N 111.38W
08/08/2012 M53 MPH CASCADE MT ASOS
53 MPH WIND GUST AT THE GREAT FALLS AIRPORT.
&&
BRUSDALocal storm report, Aug 8, 5:24 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
524 PM MDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 1 N GREAT FALLS 47.52N 111.29W
08/08/2012 E65 MPH CASCADE MT TRAINED SPOTTER
ESTIMATED WIND GUSTS AROUND 65 MPH. PLYWOOD
SHEETING...PACKAGED SHINGLES...AND OTHER DEBRIS BLOWING
AROUND AT A CONSTRUCTION SITE.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:04 PM MDT | Red Flag Warning | TFX | Cascade, Chouteau, Fergus, Judith Basin, Meagher | 8 hr |
| Aug 8, 3:33 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 57 min |
| Aug 8, 4:41 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Teton | 68 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.